Viagra and other impotence drugs' usage may result in sudden hearing loss.
It is not clear that the drugs truly trigger hearing loss, but the U.S. Food and Drug Administration decided Thursday to add a warning about the possible risk after counting 29 reports of the problem since 1996 among users of this family of medicines.
The impotence drugs Viagra, Cialis and Levitra will bear the warnings. So will Revatio, a drug for pulmonary hypertension, which contains the same ingredient as Viagra.
Viagra's label already mentioned hearing loss as a possibility, because a few cases were reported during initial testing of that drug. But given that hearing loss is a risk of advancing age and certain conditions, such as diabetes and heart disease, that can lead to impotence, it wasn't clear if the link was real.
That still is not clear, said FDA ear nose and throat specialist Dr. Robert Boucher.
But in poring over FDA's database of possible drug reactions, what struck him was these 29 reports said the hearing loss occurred without hours to two days of taking one of the drugs.
"We don't know enough to say that it's ironclad caused by the drugs, but we see enough to say we can't ignore it either," he said.
The reports involve hearing loss in one ear, which in a third of cases was temporary.
FDA urged patients who experience any hearing problems - loss or ringing in the ears - to promptly call their doctors and stop taking the impotence drugs.
After it turned out that Deputy Prime Minister Andrei Belousov included the Fonbet betting company in the list of backbone enterprises that can count on state support, everyone started talking about these bookmakers.